Illinois, 2004

Flooding in Illinois, June 11 to 13, 2004

June 11 to 13, 2004 · NWS LOT · 2 events in 2 counties and zones

Sustained heavy rains affected portions of Northern Illinois during the period of June 11th though June 13th. As much as 4 to10 inches of rain were reported over portions of the Iroquois and Kankakee Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Sustained heavy rains affected portions of Northern Illinois during the period of June 11th though June 13th. As much as 4 to10 inches of rain were reported over portions of the Iroquois and Kankakee Counties. Flash flooding occurred along Sugar Creek in Iroquois County. Many streams were flooding and the fast moving water presented a significant hazard to motorists.The high flows from flash flooding of smaller tributaries moved downstream into the Iroquois and Kankakee Rivers. The Iroquois River crested nearly 5 feet above flood stage. Widespread flooding along portions of the Sugar Creek and Iroquois River occurred in Iroquois county. The City of Watseka reported as many as 200 homes in the north and northeast portions of the town were affected by flood waters. In Iroquois County flooding was reported along portions of Route 52, at Old Route 45 north of Clifton at Langhan Creek, near Papineau and south of Donovan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 11, 5:26 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 11, 5:26 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
626 AM CDT FRI JUN 11 2004

.AVIATION DISCUSSION FOR 12Z TAFS...

FCST CHALLENGES REMAIN FNTL POSITION AND TIMING OF PRECIP/CONVECTION
CHCS NEXT 24 HOURS.

STNRY FRONT REMAINS RIGHT ACROSS FCST AREA THIS MORNING...FROM
ROUGHLY SOUTH OF KRFD TO KORD TO KGYY. FRONT HAS MOVED A FEW MILES
NORTH IN RESPONSE TO S/WV MOVG ACROSS REGION OVRNGT...THOUGH EXPECT
IT WILL DRIFT BACK SOUTH A BIT AGAIN THIS MORNING AS THE S/WV EXITS
TO THE EAST. IFR CONDITIONS THE RULE NORTH OF THE BOUNDARY WITH CIGS
4-6 HUNDRED FT...WHILE GENERALLY MVFR TO THE SOUTH. WITH FRONT ABOUT
AT KORD NOW WILL START ALL CHI AREA TERMINALS OUT PREVAILING
MVFR...THOUGH EXPECT SOME LOWERING TO HIGH IFR CIGS AS FNT SLIPS
BACK SOUTH AND WIND TURNS MORE EASTERLY OFF LAKE LATER THIS AM.
ETA/META FCST SOUNDINGS AND TIME SECTIONS ALL KEEP VERY MOIST
BOUNDARY LAYER THROUGH DAY...THOUGH EXPECT DIURNAL RISE BACK TO MVFR
CIGS BY AFTN.

PRECIP TIMING OTHER SERIOUS CONCERN. OBVIOUSLY SOME SHRA AROUND THIS
MORNING AS 1ST S/WV DEPARTS TO THE EAST...THEN NEXT BEST CHC APPEARS
TO BE LATE THIS AFTN INTO THIS EVE AS TAIL OF S/WV CURRENTLY MOVG
INTO WRN IA PUSHES INTO THE UPPER RIDGE OVR IL/WI. TIMING RATHER
DIFFICULT HOWEVER...AS CONT SWRLY FLOW TO SUPPLY LLVL THETA-E
ADVECTION THROUGHOUT DAY WHICH COULD SUPPORT SHRA/TSRA JUST ABOUT
ANYTIME. HAVE LIMITED MENTION IN TAFS TO LATER THIS AFTN
THOUGH...WHEN DIURNAL INSTABILITY AND APPROACH OF S/WV ARE MORE
FAVORABLE. COOLER BOUNDARY LAYER NORTH OF FNT WITH EAST FLOW OFF
LAKE...THOUGH WARM SECTOR LIKELY TO BECOME MODERATELY UNSTABLE THIS
AFTN...ESPECIALLY IF ANY SIG THINNING OR CLRG OF CLD COVER OCCURS
ACROSS MO/SRN IA/W CNTRL IL. WITH MORE DETAILED TIMING STILL
UNCERTAIN...HAVE INCLUDED TSRA ONLY KRFD AND KDPA FARTHER
WEST/CLOSER TO FRONT AND UNSTABLE WARM SECTOR...AND WILL ALLOW DAY
SHIFT TO MONITOR CONVECTIVE TRENDS THIS AFTN FOR CHI SITES.

RATZER

&&

.DISCUSSION FOR MORNING ZONES/GRIDS...

SHOWERS ARE STILL IN AREA WITH NEW DEVELOPMENT MOVING THIS WAY FROM
CENTRAL IL. UPPER RIDGE HAS INTENSIFIED OVER AREA AND WUD APPEAR TO
HAVE STABILIZED TSTM ACTIVITY FOR NOW...BUT SOME PCPN CONTS TO FORM.
WITH WARM FRONT IN VICINITY TODAY AND DECENT 850 FLOW FROM THE
GULF... LIKELIHOOD OF RAIN WILL LIKELY CONT. NOTICED ON ETA
SOUNDINGS FOR ORD SOME COOLING IN UPR LVLS ACCOMPANIED BY LOW LVL
WARMING. THIS WUD STEEPEN LAPSE RATES AND CUD TRIGGER SOME AFTN
CONVECTION. MODELS HOWEVER ALSO INDICATE A CONTINUOUSLY RISING
CONVECTIVE TEMPERATURE TODAY TO 82. WITH EAST FLOW OFF LAKE
MICHIGAN...NERN IL IS LEAST LIKELY TO BE THE FEEDING GROUNDS FOR
TSTM DEVELOPMENT. BUT FURTHER WEST AND SOUTH TOWARD RFD AND PIA WUD
BE A DECENT SPAWNING ARENA. WILL THUS KEEP CHC OF TSTMS IN FOR TODAY
WITH POPS HIER AWAY FROM LAKE MICHIGAN. WILL CONTINUE INTO TNGT WITH
WARM FRONT STILL IN VICINITY. WILL NOT REISSUE FLOOD WATCH...SINCE
BEST CHANCES ARE MAINLY OUTSIDE WATCH AREA TODAY AND MODEL QPFS NOT
HEAVY.

WARM FRONT MOVES THRU NRN IL/NW INDY LT SAT MRNG TO ERY AFTN. AM
OPTING TO GO DRY FOR SATURDAY AND SAT NGHT IN WARM SECTOR...BUT
RETURN CHC OF TSTMS SUNDAY WITH APPROACH OF NEXT MAJOR SHORT WAVE
FROM THE PLAINS. WITH RIDGING RETURNING MONDAY...HAVE DRIED IT OUT
AGAIN UNTIL MAIN COLD FRONT MONDAY NIGHT...THEN DRY REST OF WEEK.

RLB

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH TIL 6AM N OF FEP-VPZ LN.
IN...FLOOD WATCH TIL 6AM N OF FEP-VPZ LN.
LK MI...NONE.

&&

IMPORTANT NOTICE...EFFECTIVE JUNE 15...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER
Hazardous weather outlook, Jun 11, 5:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT FRI JUN 11 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-121100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CDT FRI JUN 11 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. A STATIONARY FRONT ACROSS NORTHERN ILLINOIS AND INDIANA
WILL PROVIDE A BOUNDARY FOR DESTABILIZATION TODAY. THESE STORMS
COULD CONTINUE INTO THE NIGHTTIME HOURS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE AGAIN PROGGED SATURDAY...SUNDAY...SUNDAY NIGHT AND
MONDAY NIGHT. THE STORMS SATURDAY AND SUNDAY COULD ALSO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-121100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
600 AM CDT FRI JUN 11 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY...SUNDAY...SUNDAY NIGHT...AND
MONDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Iroquois

When
June 11, 7:00 AM CST to June 13, 11:00 PM CST
Where
Iroquois forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Long term flooding occurred due to sustained heavy rain over the Iroquois River and Sugar Creek basins.

Flood, Kankakee

When
June 11, 7:00 AM CST to June 13, 11:00 PM CST
Where
Kankakee forecast zone
Reported by
GOVT OFFICIAL
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Long term flooding occurred due to sustained heavy rainfall over the Kankakee river basin.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407282, 5407283.